Risk Factors for Ifosfamide-Related Encephalopathy in Adult Cancer Patients: An Integrative Review
Amanda Lee Brink, DNP, APRN, FNP-BC, AOCNP®, Christi Bowe, MSN, APRN, ANP-C, and Joyce E. Dains, DrPH, JD, APRN, FNP-BC, FNAP, FAANP
From The University of Texas MD Anderson Cancer Center, Houston, Texas
Authors’ disclosures of conflicts of interest are found at the end of this article.
Correspondence to: Amanda Lee Brink,
DNP, APRN, FNP-BC, AOCNP®, 1515 Holcombe
Boulevard, Houston, TX 77030.
J Adv Pract Oncol 2020;11(4):368–380 |
© 2020 Harborside™
Patients receiving ifosfamide as part of their cancer treatment are at risk for ifosfamide-related encephalopathy (IRE), a potentially serious adverse event affecting up to 60% of patients. Symptoms range from transient altered mental status to coma and death. Consensus regarding risk factors for the development of IRE has not been reached in the literature. The purpose of this review is to identify risk factors for the development of IRE in adult cancer patients. A literature review was completed by searching PubMed and Scopus databases to identify articles published between 2008 and 2018. A total of 76 search results were reduced to a final sample of seven articles after applying inclusion and exclusion criteria. Published data suggest that Eastern Cooperative Oncology Group (ECOG) performance status of greater than or equal to 2, impaired renal function, hypoalbuminemia, and having multiple risk factors are risk factors for the development of IRE. Knowledge of which patients are at increased risk for the development of IRE could help clinicians to appropriately counsel patients and families regarding personal risk for the development of IRE. Clinicians may also more closely monitor patients with risk factors for IRE.
For access to the full length article, please sign in